PDA

View Full Version : Post Finasteride Syndrome (Theory)



ResIpsaLoquitur
09-24-2016, 10:02 PM
I'm a new user on this site, though I've visited the site an watched the show. I've recently started on dutasteride, so I've started to read up on it. Naturally I've come across repeated references to post finasteride syndrome and arguments about whether it's real or not. Most stories suggest that it occurs after discontinuing the drug. The interesting thing is that most discussion on it revolves around whether or not the medication causes the symptoms and not whether the discontinuation does.

That's not to say "Stay on the drug forever," but whether these people abruptly stopped the medication and whether that could have caused the crash in their endocrine system or other related symptoms. Hearing about this syndrome made me think of osmotic demyelination syndrome (which I've had experience with before; not personally, but someone close to me). To summarize very briefly, ODS is caused when someone with hyponatremia (low blood sodium) has his/her sodium level corrected too rapidly. The brain tries to deal with this abrupt increase, but if it can't, there can be severe damage to the myelin sheaths of nerve cells in the brain stem, causing permanent brain damage.

Finasteride/Dutasteride are 5a-reductase inhibitors that effect the conversion of Testosterone to DHT. They have been shown to lower DHT levels by something like 70%-90% (I don't have the numbers in front of me, but something like that). I imagine the body would have to attempt to compensate for this drop, which is why people experience side effects when taking it. Could the abrupt stoppage of the medication (especially after a period of use) be the cause of what people are experiencing in Post Finasteride Syndrome? It seems that from the stories I've read most people who experience PFS were experiencing side effects and abruptly stopped the drug. They then experienced a positive reversal of side effects (increased energy, mood, sexual potency, etc.) after stopping, but some time afterwards experience a sharp and permanent return of symptoms, usually stronger than earlier experienced. Maybe the positive effects could be the immediate return of DHT levels in their systems and the later symptoms could be permanent damage to the nervous system caused by that abrupt change? It could explain why some people, whose brains may be able to compensate the change better, don't experience this effect while others do.

I actually created an account, especially on this site, to throw this theory out there because I found it strange that I haven't seen anyone suggesting or discussing it (if this has been mentioned or discuss, I apologize for missing it.) Could people avoid permanent damage by simply titrating off of the medication slowly?

I chose this site because it seems to be big in the hair loss community and if there is any merit to this theory (and it hasn't been discussed) I hope it spreads so people can avoid future issues.

sallo1971
09-25-2016, 09:54 PM
When I was at the point of really going bald I was trying to fight it every step of the way. One day I was walking down the avenue and seen a bunch of bald people who looked fine and I said to myself "why am I going to be the guy who looks like a monster with a shaved head." I shaved my head and did better with the ladies and felt a huge weight off my shoulders. Never try and slow down the process of hair loss. Will you be able to handle it better tomorrow over today. Attack it and embrace who you are. Shaved heads are so accepted today it is not even funny. Good luck!!!

RU58841
09-26-2016, 12:52 AM
Could people avoid permanent damage by simply titrating off of the medication slowly?

I think this is the recommended method, but I've read some people having done this but still had ongoing problems. With that said there's no official protocol so maybe it wasn't done gradually enough for those people.

ResIpsaLoquitur
09-26-2016, 01:49 AM
I think this is the recommended method, but I've read some people having done this but still had ongoing problems. With that said there's no official protocol so maybe it wasn't done gradually enough for those people.

You'd be surprised. With a lot of medications that it's absolutely crucial to titrate (stuff like Lamictal), a lot of people are very careless about how they regulate their dosing. And strangely I haven't even seen much medical information on the drugs recommending introducing or stopping the drug slowly. But of course, I trust you're right that some people have done it and still experienced the problem. But maybe the problem is that they (a) didn't titrate their dosage up slowly when first starting the medication, or (b) didn't titrate slowly enough when stopping the medication.

I guess I hoped no matter where this goes (as far as people looking further into this), maybe people will read this and it will be in their minds to try to slowly start or stop the medication (depending on their goals).

burtandernie
09-28-2016, 06:48 PM
Eh I think the fact there is no recommendation to do that suggests that its not really needed to do it. It probably wouldnt hurt anything to try that, but other conditions working that way does not really mean it translates over to this instance either.